Several prostaglandins have been demonstrated to reduce intraocular pressure (IOP) in normal, hypertensive, and glaucomatous eyes.1- 3 Two different prostaglandin analogs are commercially available: unoprostone (Rescula; Ciba Vision Ophthalmics, Duluth, Ga) and latanoprost (Xalatan; Pharmacia Inc, Columbus, Ohio). We observed an inverse reaction after topical administration of both analogs.
A 29-year-old woman had retinitis pigmentosa with typical ophthalmoscopic findings, a ring scotoma, and a flat electroretinogram. Juvenile glaucoma was diagnosed at the age of 12 years. Because of the characteristic malformation of the anterior segment it was classified as Rieger syndrome. The initial IOP at the time of glaucoma detection was 50 mm Hg. Both eyes underwent Elliot operation. The left eye required an additional cryocoagulation of the ciliary body. After these operations, the IOP of the right eye was between 8 and 14 mm Hg without further medication. The IOP of the left eye was below 21 mm Hg until the patient was 26 years old. The IOP then began to increase, and a second cryocoagulation was performed. After the second cryocoagulation, the IOP varied between 0 mm Hg (without therapy) and 41 mm Hg OS (with maximum tolerated medical therapy without prostaglandin analogs). At this time visual acuity was 6/30 OD and 6/12 OS.
After a 9-week period of IOP values between 30 and 34 mm Hg OS, we decided to try an additional treatment of 2 drops of unoprostone, 1 in the morning and 1 in the evening. In less than 24 hours, the IOP increased to 56 mm Hg, accompanied by corneal edema. After withdrawal of treatment with unoprostone, the IOP returned to 15 mm Hg. During the following weeks the IOP again ranged between 1 and 35 mm Hg. Five months after this trial with unoprostone, another prostaglandin analog, latanoprost, became available. At this time, the IOP again was about 30 mm Hg despite maximum tolerated medical therapy without prostaglandin analogs. As with unoprostone, the IOP immediately increased to 55 mm Hg after 2 drops of latanoprost. This increase of IOP was again accompanied by corneal edema and a decrease in visual acuity. With intravenous 20% mannitol, the IOP rapidly dropped to 20 mm Hg and later returned to 30 mm Hg.
We now decided to perform a stepwise diode laser cyclophotocoagulation. After 4 treatments with 2 burns each, the IOP ranged between 10 mm Hg and 20 mm Hg OS. However, 5 months after the last laser treatment, IOP decreased to 0 mm Hg and remained at this hypotonous level for 3 weeks. Treatment with systemic and local steroids failed to increase IOP, and visual acuity was only 6/120. This was the reason why we now tried to elevate IOP using prostaglandin analogs. In fact, after 2 drops of unoprostone, IOP increased to 55 mm Hg within 36 hours and visual acuity increased to 6/20 (Figure 1).
Time course of intraocular pressure (IOP) for both eyes. Arrows indicate application of prostaglandin derivates or cyclophotocoagulation only of the left eye.
There were no signs of acute anterior segment inflammation after the prostaglandin applications. A marked atrophy of the ciliary body was observed with high-resolution ultrasound biomicroscopy.
In the literature, we could not find any other reports of serious, reproducible IOP increase after unoprostone or latanoprost administration. These prostaglandin analogs are known to be safe and effective in reducing IOP.1- 3 It is presumed that they facilitate the uveoscleral outflow, whereas trabecular outflow may be slightly impaired.4 One might speculate that, in our patient, uveoscleral outflow was considerably alterated by the disease itself (Rieger syndrome and retinitis pigmentosa) or by the cryoprocedures. The atrophy of the ciliary body supports this theory. Because of these alterations, prostaglandins perhaps could not further improve uveoscleral outflow. Thus, the slight impairment of trabecular outflow could have caused the IOP increase.
Corresponding author: Thomas Ness, MD, Universitäts-Augenklinik Freiburg, Killianstr. 5, D-79106 Freiburg, Germany.
Ness T, Funk J. Increase of Intraocular Pressure After Topical Administration of Prostaglandin Analogs. Arch Ophthalmol. 1999;117(12):1646-1647. doi: